Digoxin Side Effects Linked to Increased Breast Cancer Risk: Study

According to a new study, the risk of breast cancer may be increased as a side effect of digoxin, a heart drug that is sold as a generic and under the brand names Digitek and Lanoxin.

The findings of Danish researchers were published online this week by the Journal of Clinical Oncology, indicating that women on digoxin, which is used to treat heart failure and regulate heart rhythms, were 40% more likely to develop breast cancer than women not taking the drug.

The study looked at data from the Danish Prescription Database on women who took digoxin and angina drugs from 1995 through 2008. They found that 2,144 out of 104,648 women using digoxin developed breast cancer. There was no increased breast cancer risk associated with the angina drugs, but two out of every 100 women who took digoxin developed breast cancer. Researchers said the risk appeared to disappear when women were taken off the drug.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

Learn More

The scientists believe that the cancer risk increases because digoxin has effects on the body similar to the female hormone estrogen, which is a factor in breast cancer development. However, they also cautioned that the heart benefits of digoxin may outweigh the relatively small cancer risk for some patients. 

Digoxin is commonly used to treat congestive heart failure, abnormal heart rhythms, atrial flutter and atrial fibrillation. The medication is extremely dose-specific with a narrow therapeutic index. If too little of drug is prescribed it can be ineffective, and if too much is prescribed it can lead to a digoxin overdose, where the drug builds up in the system. This can result in a serious and potentially life-threatening condition known as digitalis toxicity.

In April 2008, Actavis Totowa issued a Digoxin recall for all lots of its generic version, Digitek, after it was discovered that some tablets may have been commercially released that were twice as thick as they were supposed to be. The error potentially exposed thousands of users to a risk of digoxin overdose or poisoning.

According to a December 2008 report released by the non-profit Center for Public Justice, the FDA received reports of at least 667 digoxin overdose deaths tied to the recalled pills between April 2008 and June 2008.

Image Credit: |

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Management of Ozempic Lawsuit Pretrial Proceedings To Be Reassigned Following Death of MDL Judge
Management of Ozempic Lawsuit Pretrial Proceedings To Be Reassigned Following Death of MDL Judge (Posted 3 days ago)

The judge overseeing Ozempic lawsuits consolidated in federal court has died, requiring a new judge to be assigned to oversee coordinated pretrial proceedings over claims the diabetes drug and similar medications caused stomach paralysis and other intestinal complications.